Wisconsin, 2002Damaging Winds in Wisconsin, April 17, 2002
April 17, 2002 · NWS MPX · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 16, 2:00 PM CST, 10 hours 25 minutes earlier.
Area forecast discussion, Apr 16, 2:00 PM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT TUE APR 16 2002
FORECAST CONCERN STILL CONVECTION INITIATION. AREA 18Z SOUNDINGS
STILL QUITE CAPPED AND LOTS OF CLOUDS STILL MOVING IN. WATER VAPOR
LOOP SHOWING QUITE A MASS OF MOISTURE STILL HEADING THIS WAY.
HOWEVER..FAIRLY WELL DEFINED VORT HEADING OUT OF EASTERN
COLORADO..AND THIS SHOULD BE ENOUGH FORCING ALONG WITH JET TO GET
THINGS GOING AT LEAST OUT WEST THIS EVENING...AND THEN POSSIBLY
LATER EAST. STILL SOME UNCERTAINTY IN SVR CHANCES DUE TO CAP AND
BEST THETA E ADVECTION PUSHED OFF TO NORTHEAST. ALSO DONT LIKE
THICKNESS PATTERN FOR ORGANIZED SEVERE..WITH ANY HINT OF DIFLUENT
PATTERN FAR NORTH MN AND POSSIBLY EASTERN NEB INTO EASTERN KANSAS
THIS EVENING. WILL KEEP MENTION OF SEVERE GOING DUE TO DECENT
DYNAMICS AND JET MOVING IN.
FRONT SHOULD PICK UP SPEED AND SURGE THROUGH AFTER MIDNIGHT IN
EASTERN AREAS. ATTENTION THEN TURNS TO WED NIGHT AND THURSDAY WITH
NEW LOW FORMING AND THETA-E ADVECTION RETURNING. WILL KEEP WITH
FAIRLY HIGH POPS WED NIGHT..BUT SEEMS LIKE SYSTEM MOVES THROUGH
FAIRLY QUICKLY....AND CHANCY POPS LEFT AS FRONT MOVES THROUGH.
COOLING TREND BACK TO NEAR NORMAL FOR WEEKEND INTO EARY NEXT WEEK
WITH NEG 500 MB HEIGHT ANAMOLY SETTLING IN OVER PLAINS.
.MSP...WIND ADVISORY THIS EVENING MN CWA.
JPR
In the hours before
Local storm report, Apr 16, 8:47 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
947 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM KIMBALL MN .5 INCH HAIL
04/16/02 STEARNS REPORTED BY STORM
SPOTTER.Local storm report, Apr 16, 8:55 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
955 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM BROOTEN MN WIND DAMAGE
04/16/02 STEARNS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.
0945 PM ST MARTIN MN WIND DAMAGE
04/16/02 STEARNS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.
0950 PM 4 N FAIRHAVEN MN .75 INCH HAIL
04/16/02 STEARNS REPORTED BY STORM
SPOTTER.Local storm report, Apr 16, 9:02 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1002 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0651 PM CHOKIO MN .5 INCH HAIL
04/16/02 STEVENS
0709 PM MONTEVIDEO MN .5 INCH HAIL
04/16/02 CHIPPEWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0729 PM MADISON MN .5 INCH HAIL
04/16/02 LAC QUI PARLE REPORTED BY STORM
SPOTTER.
0730 PM MADISON MN .5 INCH HAIL
04/16/02 LAC QUI PARLE REPORTED BY STORM
SPOTTER.
0811 PM STARBUCK MN .25 INCH HAIL
04/16/02 POPE REPORTED BY STORM
SPOTTER.
0930 PM HUTCHINSON MN 55 MPH TSTM GUST
04/16/02 MCLEOD REPORTED BY MEDIA.Special weather statement, Apr 16, 10:48 PM CST, 1 hour 37 minutes before
MNZ042>044-049>051-057>060-065>068-073>075-082-170520-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1148 PM CDT TUE APR 16 2002
...MUCH OF THE WESTERN PORTION OF SEVERE WEATHER WATCH 102 IS
CANCELLED...
SEVERE WEATHER WATCH NUMBER 102 HAS BEEN CANCELLED WEST OF A LINE
FROM NEAR FAIRMONT TO MANKATO TO MINNEAPOLIS TO NEAR PRINCETON.
A THREAT OF SEVERE WEATHER REMAINS ACROSS SOUTH CENTRAL MINNESOTA
INTO EXTREME EAST CENTRAL MINNESOTA INTO WESTERN WISCONSIN.
Local storm report, Apr 16, 10:54 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM BROOTEN MN WIND DAMAGE
04/16/02 STEARNS TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Special weather statement, Apr 17, 12:05 AM CST, 20 minutes before
MNZ045-052-053-061>063-069-070-076>078-083>085-091>093-WIZ014-023-
024-170640-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
105 AM CDT WED APR 17 2002
...MORE OF SEVERE WEATHER WATCH 102 IS CANCELLED...
THE LINE OF SEVERE STORMS HAS MOVED OUT OF EAST CENTRAL AND SOUTH
CENTRAL MINNESOTA. THUS THE WATCH HAS BEEN CANCELLED FOR THE TWIN
CITIES METRO AREA...CAMBRIDGE...MANKATO...ALBERT LEA...AND RED WING.
IT IS ALSO NO LONGER IN EFFECT FOR THE WESTERN WISCONSIN COUNTIES OF
POLK...ST CROIX AND PIERCE.
Thunderstorm Wind, Dunn
- When
- April 17, 12:25 AM CST to 12:30 AM CST
- Where
- Dunn County, 7 mi SE of Menomonie
- Measured
- 65 kt (75 mph)
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.817, -91.817
Narrow swath of wind damage. Roof off barn. Old, abandoned wooden one-room schoolhouse collapsed. Several outbuildings down. Downburst wind per NWS damage survey.
Thunderstorm Wind, Chippewa
- When
- April 17, 12:40 AM CST to 12:45 AM CST
- Where
- Chippewa County, 8 mi WSW of Chippewa Falls
- Measured
- 70 kt (81 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.883, -91.533
Narrow swath of wind damage. Roofs blown off 4 barns. Several outbuildings down. Dozens of trees snapped. Windmill twisted. One man sustained minor injuries when his semi truck was blown into the path of another semi. Downburst wind per NWS damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 17 to 18, 20021 injured · $196,000 · F3 · 47 events
- Hail and Heavy Rain in Tennessee, April 17, 20021 death · 0.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, April 17 to 18, 2002$95,000 · 2.75 in hail · 67 events
- Tornadoes and Hail in Iowa, April 17 to 18, 2002$215,000 · F0 · 32 events
- High Wind in Iowa, April 17 to 18, 2002$160,000 · 61 kt wind · 3 events
- Lightning Strike in North Carolina, April 17, 2002$100,000 · 1 event
- Hail and Damaging Wind in Kansas, April 17 to 18, 20021.75 in hail · 38 events
- Hail and Damaging Winds in Texas, April 17, 2002$50,000 · 2.5 in hail · 4 events
- Hail and Damaging Winds in Kansas, April 17, 20021.75 in hail · 35 events
- Hail and Lightning Strike in North Carolina, April 17, 20021 injured · 0.88 in hail · 3 events
- Lightning Strike in Massachusetts, April 17, 20021 injured · 1 event
- Lightning Strike in Kentucky, April 17, 20021 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292857, 5292858.